Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 69, NWS Tucson, AZ

August 14, 2008Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 14, 2008, 2:17 PM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 2:17 PM MST (21:17 UTC)
Expired
Aug 14, 2008, 4:15 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 104 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 142117
FFWTWC
AZC003-142315-
/O.NEW.KTWC.FF.W.0069.080814T2117Z-080814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 415 PM MST

* AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A THUNDERSTORM PRODUCING HEAVY RAIN NEAR RUCKER CANYON...OR 28    
  MILES NORTH OF DOUGLAS...MOVING WEST AT 9 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ELFRIDA AND MCNEAL

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3176 10981 3183 10924 3165 10921 3150 10969

$$
2 follow-up statements
000 
WGUS75 KTWC 142202
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST THU AUG 14 2008

AZC003-142315-
/O.CON.KTWC.FF.W.0069.000000T0000Z-080814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
302 PM MST THU AUG 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE RAIN.  THIS STORM WAS 
LOCATED NEAR RUCKER CANYON...OR 33 MILES NORTHEAST OF 
DOUGLAS...MOVING EAST AT 6 MPH. DOPPLER RADAR ESTIMATES THAT OVER 2 
INCHES OF RAIN HAS FALLEN IN RUCKER CANYON.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3176 10981 3183 10924 3165 10921 3150 10969

$$
000 
WGUS75 KTWC 142320
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
420 PM MST THU AUG 14 2008

AZC003-142329-
/O.EXP.KTWC.FF.W.0069.000000T0000Z-080814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
420 PM MST THU AUG 14 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCHISE COUNTY...
AT 415 PM MST...SHOWERS HAD MOVED OUT OF THE WARNING AREA. LOCATIONS 
FURTHER NORTH AND WEST WERE STILL QUITE ACTIVE WITH ADDITIONAL 
DEVELOPMENT EXPECTED THIS EVENING.


LAT...LON 3176 10981 3183 10924 3165 10921 3150 10969

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:50 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 14, 9:50 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST THU AUG 14 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND ONCE AGAIN TODAY
AND FRIDAY BEFORE GRADUALLY BECOMING MORE ISOLATED THIS WEEKEND INTO
EARLY NEXT WEEK AS SOMEWHAT DRIER AIR MOVES INTO SOUTHEAST ARIZONA.
HIGH TEMPERATURES WILL BE NEAR NORMAL THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...LAST NIGHTS ACTIVITY WAS WIDESPREAD ENOUGH THAT WE
HAVE A WORKED OVER ATMOSPHERE...WHICH IS EVIDENT ON THE REGIONAL
SOUNDINGS. SATELLITE IMAGERY THIS MORNING SHOWED EXTENSIVE CLOUD
COVER OVER SOUTHERN ARIZONA WHICH WILL GRADUALLY THIN AS THE DAY
PROGRESSES ALLOWING SOME SUN TO RELOAD THE RAIN COOLED BOUNDARY
LAYER. UPPER AIR PLOTS THIS MORNING PLACED 500 MB HIGH IN NW NEVADA
WITH THE RIDGE AXIS EXTENDING SOUTHEAST OVER ARIZONA INTO WEST TEXAS
WHERE ANOTHER HIGH IS CENTERED OVER THE TEXAS PANHANDLE. MODEL
STREAMLINES SHOW THAT AN INVERTED TROF IS CURRENTLY LOCATED OVER
EASTERN SONORA MEXICO WITH NORTHERN EXTENSION INTO COCHISE COUNTY.
CONVECTION HAS OCCURRED WITH THIS FEATURE SOUTH OF THE BORDER. AT
300 MB...PLOTS/STREAMLINES PLACE THE HIGH OVER SOUTHERN CHIHUAHUA
WITH WESTERLY DIFFLUENT FLOW OVERHEAD. BIG FORECAST CHALLENGE FOR
LATER TODAY AND TONIGHT IS WILL THE ATMOSPHERE RECOVER ENOUGH TO GET
STORMS DEVELOPING OVER THE HIGHER TERRAIN EAST OF TUCSON AND ROLLING
WEST. MAIN THREAT FROM THESE STORMS WITH THE VERY MOIST ATMOSPHERE
IN PLACE IS HEAVY RAIN AND WITH THE AMOUNT OF RAIN SOME SPOTS
RECORDED LAST NIGHT...THE THREAT OF FLASH FLOODING HAS INCREASED.
STILL CANT RULE OUT A SEVERE STORM OR TWO...LIKE WE SAW LAST NIGHT.
TO MAYBE HELP WITH SOME OF THE UNCERTAINTIES OF LATER TODAY...WE
WILL HOIST UP A SPECIAL 18Z BALLOON. AT THIS TIME THE POP FORECAST
FOR TONIGHT IS LIKELY TO LOW.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORM ACTIVITY IS EXPECTED
LATE THIS AFTERNOON INTO THIS EVENING. LIGHT DIURNALLY DRIVEN WINDS
OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.PREVIOUS DISCUSSION...LATEST MODEL GUIDANCE IS DEPICTING MORE
MOISTURE REMAINING ACROSS SOUTHEAST ARIZONA FRIDAY AND SATURDAY THAN
PREVIOUS RUNS AS AN ANOMALOUSLY STRONG UPPER LEVEL LOW MAKES ITS WAY
SOUTHWARD INTO THE CENTRAL ROCKIES. THE AFOREMENTIONED MID LEVEL
TROUGH ACROSS SOUTHEAST ARIZONA TODAY IS EXPECTED TO WEAKEN AND PUSH
TO OUR SOUTH BY FRIDAY AS RIDGING ALOFT BUILDS ACROSS THE WEST
COAST. DRIER NORTHERLY FLOW NOW LOOKS LIKE IT WILL SLOWLY ESTABLISH
ITSELF SUNDAY INTO EARLY NEXT WEEK WITH A GRADUAL REDUCTION IN
MOISTURE. WILL GO WITH LOWER GRADE MONSOON TYPE FORECAST FRIDAY AND
SATURDAY WITH SLIGHT CHANCE TO LOW END CHANCE POPS AND A GRADUAL
REDUCTION THEREAFTER TO SLIGHT CHANCES AREAWIDE NEXT WEEK.

TEMPERATURES ARE EXPECTED TO REMAIN CLOSE TO NORMAL VALUES FOR THIS
TIME OF YEAR.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 14, 1:38 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
138 PM MST THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 E CORONADO NATIONAL M 31.35N 110.21W
08/14/2008  M0.50 INCH       COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF MARBLE SIZE
            HAIL

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 13, 8:39 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 9:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 13, 10:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 13, 10:56 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 12:20 AM MSTFlash Flood WarningTWCPima115 min
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 12:46 AM MSTFlash Flood WarningTWCPima119 min
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.